Percocet is a powerful opioid containing both acetaminophen and oxycodone that is traditionally used to treat those suffering from moderate to severe pain. Although acetaminophen is found in over-the-counter medications and typically thought of as a low-grade pain reliever, when combined with oxycodone, it heightens the effects of the narcotic. Percocet is a drug that requires a prescription from a doctor, however that is not always the case and unfortunately is regularly sold on the street to those who seek to abuse the powerful opiate. It is very much a habit-forming drug and the longer one is using Percocet, the more dependent their body becomes to the drug. As the tolerance builds, a higher dose must be used to achieve the euphoric effects those felt when first taking the narcotic. Unfortunately for that reason more and more people over-dose trying to achieve that high every single day. Once someone decides to come off of Percocet they may feel a number of different side effects through the withdrawal period.
Side Effects and Symptoms of Percocet Withdrawal:
Depending on the dosage of Percocet and length of use, the onset of withdrawal symptoms may look and feel a bit different. Obviously the withdrawal period is different for someone who had taken the narcotic for a few weeks after an injury than for those who have been dependent on the drug for long periods of time. Typically within 24 hours of the last dose of Percocet, an individual will start feeling bouts of anxiety, tiredness and begin to feel sweaty and clammy. As the detox period progresses, someone going through Percocet withdrawal can start feeling nauseous and experience stomach discomfort, which could lead to diarrhea and vomiting. It is not uncommon to also have an elevated heartbeat and trouble sleeping as your body fights to rid the toxins built up by the powerful opioid. Other symptoms can also include runny nose, body aches, restlessness, fever, and in severe cases hallucinations.
Timeline of Percocet Withdrawal:
Typically the harshest symptoms of Percocet will last no more than a couple of days. However depending on the frequency of use, in severe cases withdrawal could last up to a couple weeks. The average user will begin to experience symptoms of Percocet withdrawal within the first 24 hours of their last use. In the early stages of withdrawal a person will start getting headaches and muscles aches as well as begin to lose their appetite. They may also begin to experience anxiety and difficulty sleeping, while having waves of Percocet cravings.
As a person moves into the second day of Percocet withdrawal, symptoms begin to become more severe as anxiety and insomnia will worsen. New symptoms may also begin to appear such as body sweats, stomach cramps and a constant runny nose. As the day goes on, their heart rate will begin to heighten and body aches will start to worsen, typically in the muscles and joints.
On day three of Percocet withdrawal along with the heightening symptoms of the first two days, a person may develop a fever and other flu like symptoms. The gastrointestinal cramping may also cause diarrhea and vomiting, making the craving for the opiate more severe to subside the detoxing process.
Typically these symptoms will begin to peak in someone going through Percocet withdrawal on day four and slowly begin to subside in the following days. Although still very much fatigued and restless, those suffering will start to finally experience a little more relief the longer they are abstinent from Percocet.
Although they may get through the short-term acute stages of withdrawal, post acute withdrawal can last up to 10 days after. These post acute symptoms include random bouts of nausea, goose bumps, stomach cramps, anxiety and depression. Although rare, these symptoms can sometimes appear for up to two years after last use.
Percocet withdrawal is a very serious matter and if you are experiencing any type of withdrawal symptoms, you do not have to go through this alone. It is important to seek help and assistance, as Percocet withdrawal can be dangerous and uncomfortable. There are also underlying mental health issues that need to be addressed in order to achieve success in recovery, and to prevent relapse on Percocet.
Seeking Help and Assistance for Percocet Withdrawal:
Percocet addiction is extremely dangerous and potentially deadly. If you or a loved one is experiencing Percocet withdrawal it is key to seek the proper treatment to help assist those suffering. It is important to know that opiate addiction is a widespread epidemic and that you are not alone in this struggle. There are experienced treatment centers out there that specialize in the rehabilitation of those experiencing dependence on opiates such as Percocet.
If you are experiencing Percocet withdrawal, reach out for help today and begin this journey to turn your life around for the better. There are always resources available at all times to help start the healing process for all involved.